Wyoming, 2023

Damaging Wind in Wyoming, July 24, 2023

July 24, 2023 · NWS UNR · 1 event in 1 county or zone

Strong to severe thunderstorms developed over southeastern Campbell County, producing wind gusts over 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong to severe thunderstorms developed over southeastern Campbell County, producing wind gusts over 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 24, 4:07 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 24, 4:07 PM MST, 3 hours 15 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
507 PM MDT Mon Jul 24 2023

.DISCUSSION...(This Evening Through Monday)
Issued at 153 PM MDT Mon Jul 24 2023

The afternoon analysis shows an upper ridge over the forecast
area, with a surface trough extending southward across eastern
Montana into eastern Wyoming. Temperatures are currently in the
upper 90s at most locations on the plains. Dewpoints to the west
of the surface trough in northeastern Wyoming are in the lower
40s, with upper 50s over western South Dakota, and around 70
toward central South Dakota.

An upper level disturbance will cross the forecast area tonight.
Moderate buoyancy is in place due to the higher dewpoints over
western South Dakota but with significant MLCIN. While an isolated
storm may develop over the Black Hills this afternoon, most
convection will hold off until the upper shortwave crosses the
area later this afternoon and tonight, beginning as high based
thunderstorms moving off the higher terrain to the west of the
forecast area. If the storms generate a strong enough cold pool,
they could interact with the rich moisture/better shear in place
over western SD and result in a few strong to severe
thunderstorms this evening. A southerly 25-35kt low level jet
overnight will bring chances for isolated thunderstorms. CAMs
generally support this scenario, but confidence in the coverage
and strength of storms remains low.

On Tuesday, the surface trough will move eastward into central
SD. Boundary layer moisture will pool to the east of the trough,
with dewpoints in the lower 70s creating strong buoyancy over
central SD (3000+ J/kg MLCAPE) with 30-40kt 0-6km bulk shear in
place. The capping inversion will remain rather strong until the
next shortwave trough crosses the region late in the day. There is
a supercell threat along trough, quickly exiting the forecast
area to the east early in the evening. Elevated storms are
possible over the rest of the CWA later on Tuesday night.
Temperatures will be hot again on Tuesday as heat indices
potentially peak over 100F to the east of the surface trough over
south central SD.

Wednesday will be another hot day with heat indices peaking around
100F, again over south-central SD. Thunderstorm chances will
likely hold off until another disturbance crosses the region on
Wednesday evening/night.

For the period from Thursday through Monday, the upper ridge
will slowly flatten, leading to moderating temperatures and
daily chances for isolated to scattered thunderstorms. Ensemble
guidance supports hot temperatures initially, decreasing to near
average by Monday. Confidence in the forecast for the weekend into
early next wee remains low, given discrepancies in probabilistic
output regarding the strength of the upper ridge.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 506 PM MDT Mon Jul 24 2023

Isolated thunderstorms are possible this evening through the
overnight hours; chances taper off from west to east after 08-10z.
Otherwise, VFR conditions are expected through the TAF period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...Eagan
Hazardous weather outlook, Jul 24, 9:40 AM MST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1040 AM MDT Mon Jul 24 2023

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1040 AM MDT Mon Jul 24 2023 /1140 AM CDT Mon Jul 24 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible today and tonight. A few
storms may have small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms are possible each day. A few storms may
have hail and gusty winds. Widespread high temperatures in the
90s to around 102 are expected through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 24, 6:29 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Rapid City SD
729 PM MDT Mon Jul 24 2023

WYZ055-250215-
Southern Campbell WY-
729 PM MDT Mon Jul 24 2023

...Strong thunderstorms will impact portions of southern Campbell
County through 815 PM MDT...

At 729 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Pine Tree Junction to 14
miles northwest of Bill to 8 miles north of Douglas. Movement was
northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Pine Tree Junction around 745 PM MDT.

Other locations in the path of these storms include Pumpkin Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4402 10601 4401 10595 4368 10511 4367 10510
      4350 10508 4349 10601
TIME...MOT...LOC 0129Z 221DEG 30KT 4354 10597 4334 10548 4287 10540

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Eagan
Local storm report, Jul 24, 6:57 PM MST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
757 PM MDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     Tstm Wnd Gst     17 WSW Wright           43.62N 105.79W
07/24/2023  M57 mph          Campbell           WY   Mesonet

&&

CALDERON
Special weather statement, Jul 24, 7:14 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Rapid City SD
814 PM MDT Mon Jul 24 2023

WYZ055-058-250300-
Weston WY-Southern Campbell WY-
814 PM MDT Mon Jul 24 2023

...Strong thunderstorms will impact portions of southeastern Campbell
and southwestern Weston Counties through 900 PM MDT...

At 814 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Wright to near Dull Center
to 10 miles northwest of Lance Creek. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Morrisey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4412 10520 4360 10441 4350 10436 4350 10545
      4365 10569
TIME...MOT...LOC 0214Z 247DEG 34KT 4369 10536 4343 10499 4315 10482

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Eagan

The radar

The Rapid City radar (KUDX), 192 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 24, 7:22 PM MST
Where
Campbell County, 24.31 mi SE of Wright
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
43.550, -105.090

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114529.